OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Editor: Franco Gori
  • Vol. 30, Iss. 10 — Oct. 1, 2013
  • pp: 2090–2095

Asymptotic solutions of eigenmodes in slab waveguides terminated by perfectly matched layers

Jianxin Zhu and Ya Yan Lu  »View Author Affiliations


JOSA A, Vol. 30, Issue 10, pp. 2090-2095 (2013)
http://dx.doi.org/10.1364/JOSAA.30.002090


View Full Text Article

Enhanced HTML    Acrobat PDF (270 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

For numerical modeling of optical wave-guiding structures, perfectly matched layers (PMLs) are widely used to terminate the transverse variables of the waveguide. The PML modes are the eigenmodes of a waveguide terminated by PMLs, and they have found important applications in the mode matching method, the coupled mode theory, and so on. In this paper, we consider PML modes for two-dimensional slab waveguides. It is shown that the PML modes consist of perturbed propagating modes, perturbed leaky modes, and two infinite sequences of Berenger modes. High-order asymptotic solutions for the Berenger modes are derived using a systematic approach.

© 2013 Optical Society of America

OCIS Codes
(000.4430) General : Numerical approximation and analysis
(290.4210) Scattering : Multiple scattering
(050.1755) Diffraction and gratings : Computational electromagnetic methods

ToC Category:
Integrated Optics

History
Original Manuscript: August 12, 2013
Manuscript Accepted: September 2, 2013
Published: September 23, 2013

Citation
Jianxin Zhu and Ya Yan Lu, "Asymptotic solutions of eigenmodes in slab waveguides terminated by perfectly matched layers," J. Opt. Soc. Am. A 30, 2090-2095 (2013)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-30-10-2090


Sort:  Author  |  Year  |  Journal  |  Reset  

References

  1. J. P. Berenger, “A perfectly matched layer for the absorption of electromagnetic-waves,” J. Comput. Phys. 114, 185–200 (1994). [CrossRef]
  2. W. C. Chew and W. H. Weedon, “A 3D perfectly matched medium from modified Maxwells equations with stretched coordinates,” Microw. Opt. Technol. Lett. 7, 599–604 (1994). [CrossRef]
  3. W. P. Huang, C. L. Xu, W. Lui, and K. Yokoyama, “The perfectly matched layer (PML) boundary condition for the beam propagation method,” IEEE Photon. Technol. Lett. 8, 649–651 (1996). [CrossRef]
  4. W. P. Huang, C. L. Xu, W. Lui, and K. Yokoyama, “The perfectly matched layer boundary condition for modal analysis of optical waveguides: leaky mode calculations,” IEEE Photon. Technol. Lett. 8, 652–654 (1996). [CrossRef]
  5. H. Derudder, D. De Zutter, and F. Olyslager, “Analysis of waveguide discontinuities using perfectly matched layers,” Electron. Lett. 34, 2138–2140 (1998). [CrossRef]
  6. P. Bienstman and R. Baets, “Optical modelling of photonic crystals and VCSELs using eigenmode expansion and perfectly matched layers,” Opt. Quant. Electron. 33, 327–341 (2001). [CrossRef]
  7. P. Bienstman, H. Derudder, R. Baets, F. Olyslager, and D. De Zutter, “Analysis of cylindrical waveguide discontinuities using vectorial eigenmodes and perfectly matched layers,” IEEE Trans. Microw. Theory Tech. 49, 349–354 (2001).
  8. J. Mu and W. P. Huang, “Simulation of three-dimensional waveguide discontinuities by a full-vector mode-matching method based on finite-difference schemes,” Opt. Express 16, 18152–18163 (2008). [CrossRef]
  9. W. P. Huang and J. Mu, “Complex coupled-mode theory for optical waveguides,” Opt. Express 17, 19134–19152 (2009). [CrossRef]
  10. W. P. Huang, L. Han, and J. Mu, “A rigorous circuit model for simulation of large-scale photonic integrated circuits,” IEEE Photon. J. 4, 1622–1638 (2012). [CrossRef]
  11. T. E. Rozzi, “Rigorous analysis of step discontinuity in a planar dielectric waveguide,” IEEE Trans. Microw. Theory Tech. 26, 738–746 (1978).
  12. R. Mittra, Y. L. Hou, and V. Jamnejad, “Analysis of open dielectric wave-guides using mode-matching technique and variational-methods,” IEEE Trans. Microw. Theory Tech. 28, 36–43 (1980).
  13. G. Sztefka and H. P. Nolting, “Bidirectional eigenmode propagation for large refractive-index steps,” IEEE Photon. Technol. Lett. 5, 554–557 (1993). [CrossRef]
  14. J. Willems, J. Haes, and R. Baets, “The bidirectional mode expansion method for 2-dimensional wave-guides: the TM case,” Opt. Quant. Electron. 27, 995–1007 (1995). [CrossRef]
  15. F. Olyslager, “Discretization of continuous spectra based on perfectly matched layers,” SIAM J. Appl. Math. 64, 1408–1433 (2004). [CrossRef]
  16. L. F. Knockaert and D. De Zutter, “On the completeness of eigenmodes in a parallel plate waveguide with a perfectly matched layer termination,” IEEE Trans. Antennas Propag. 50, 1650–1653 (2002). [CrossRef]
  17. H. Derudder, F. Olyslager, and D. De Zutter, “An efficient series expansion for the 2-D Green’s function of a microstrip substrate using perfectly matched layers,” IEEE Microw. Guided Wave Lett. 9, 505–507 (1999). [CrossRef]
  18. H. Rogier and D. De Zutter, “Berenger and leaky modes in optical fibers terminated with a perfectly matched layer,” J. Lightwave Technol. 20, 1141–1148 (2002). [CrossRef]
  19. H. Rogier, L. Knockaert, and D. De Zutter, “Fast calculation of the propagation constants of leaky and Berenger modes of planar and circular dielectric waveguides terminated by a perfectly matched layer,” Microw. Opt. Technol. Lett. 37, 167–171 (2003). [CrossRef]
  20. H. Rogier and D. De Zutter, “Berenger and leaky modes in microstrip substrates terminated by a perfectly matched layer,” IEEE Trans. Microw. Theory Tech. 49, 712–715 (2001).
  21. Y. Y. Lu and J. Zhu, “Propagating modes in optical waveguides terminated by perfectly matched layers,” IEEE Photon. Technol. Lett. 17, 2601–2603 (2005). [CrossRef]
  22. J. Zhu and Y. Y. Lu, “Leaky modes of slab waveguides—asymptotic solutions,” J. Lightwave Technol. 24, 1619–1623 (2006). [CrossRef]
  23. R. M. Corless, G. H. Gonnet, D. E. G. Hare, D. J. Jeffrey, and D. E. Knuth, “On the Lambert W function,” Adv. Comput. Math. 5, 329–359 (1996). [CrossRef]
  24. R. Z. L. Ye and D. Yevick, “Noniterative calculation of complex propagation constants in planar waveguides,” J. Opt. Soc. Am. A 18, 2819–2822 (2001). [CrossRef]
  25. S. B. Gaal, H. J. W. M. Hoekstra, and P. V. Lambeck, “Determining PML modes in 2-D stratified media,” J. Lightwave Technol. 21, 293–298 (2003). [CrossRef]
  26. L. Knockaert, H. Rogier, and D. De Zutter, “An FFT-based signal identification approach for obtaining the propagation constants of the leaky modes in layered media,” Int. J. Electron. Commun. 59, 230–238 (2005). [CrossRef]

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.

Figures

Fig. 1. Fig. 2. Fig. 3.
 

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited